Alert archive / Minnesota / River Flood Warnings in 2023

River Flood Warning 11, NWS Twin Cities, MN

April 11, 2023Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Apr 11, 2023, 9:40 PM CDT for Lac qui Parle County, Minnesota. It took effect at Apr 12, 2023, 7:00 PM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Apr 11, 2023, 9:40 PM CDT (02:40 UTC)
In effect from
Apr 12, 2023, 7:00 PM CDT
Expired
Apr 12, 2023, 9:32 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Branch Lac Qui Parle River at Dawson (DAWM5).

Action stage
36 ft
Minor stage
39 ft
Moderate stage
40 ft
Major stage
42 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05299800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

366 
WGUS43 KMPX 120240
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
940 PM CDT Tue Apr 11 2023

...The National Weather Service in the Twin Cities has issued a 
Flood Warning for the following rivers in Minnesota...

  West BR Lac qui Parle River at Dawson affecting Lac qui Parle 
  County.

.Snow melt from warm temperatures has caused river levels to rise 
rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

MNC073-121745-
/O.NEW.KMPX.FL.W.0011.230413T0000Z-230414T0000Z/
/DAWM5.1.SM.230413T0000Z.230413T0000Z.230413T0600Z.NO/
940 PM CDT Tue Apr 11 2023

...FLOOD WARNING FOR SNOWMELT IN EFFECT FROM WEDNESDAY EVENING TO 
THURSDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...West BR Lac qui Parle River at Dawson.

* WHEN...From Wednesday evening to Thursday evening.

* IMPACTS...At 39.7 feet, Water surface hits Diagonial St Bridge

* ADDITIONAL DETAILS...
  - At 830 PM CDT Tuesday, the stage was 37.6 feet.
  - Forecast...The river is expected to rise to a crest of 39.0
    feet tomorrow evening. It will then fall below flood stage
    early Thursday morning.
  - Flood stage is 39.0 feet.
  - Flood History...This crest compares to a previous crest of
    38.2 feet on 04/25/2018.

&&

LAT...LON 4493 9610 4493 9607 4495 9606 4498 9605
      4499 9601 4500 9599 4501 9598 4502 9596
      4501 9594 4500 9594 4498 9597 4497 9599
      4495 9600 4494 9600 4492 9601 4491 9603
      4491 9608 4492 9610

$$

CTG
2 follow-up statements
995 
WGUS83 KMPX 121624
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Wed Apr 12 2023

...The Flood Warning continues for the following rivers in 
Minnesota...

  West BR Lac qui Parle River at Dawson affecting Lac qui Parle 
  County.

.While the river level has dropped just below flood stage at Dawson, 
the warning continues for the rest of today as more snowmelt flow 
continues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

MNC073-130730-
/O.CON.KMPX.FL.W.0011.230413T0000Z-230414T0000Z/
/DAWM5.1.SM.230413T0000Z.230413T0000Z.230413T0600Z.NO/
1124 AM CDT Wed Apr 12 2023

...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT FROM THIS EVENING TO 
TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...West BR Lac qui Parle River at Dawson.

* WHEN...From this evening to tomorrow.

* IMPACTS...At 39.7 feet, Water surface hits Diagonal St Bridge

* ADDITIONAL DETAILS...
  - At 830 PM CDT Tuesday, the stage was 37.6 feet.
  - Forecast...The river is expected to remain near 39.0 feet
    this afternoon, then slowly drop below 38 feet tonight.
  - Flood stage is 39.0 feet.
  - Flood History...This crest compares to a previous crest of
    38.2 feet on 04/25/2018.

&&

LAT...LON 4493 9610 4493 9607 4495 9606 4498 9605
      4499 9601 4500 9599 4501 9598 4502 9596
      4501 9594 4500 9594 4498 9597 4497 9599
      4495 9600 4494 9600 4492 9601 4491 9603
      4491 9608 4492 9610

$$

CCS
165 
WGUS83 KMPX 130232
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT Wed Apr 12 2023

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  West BR Lac qui Parle River at Dawson affecting Lac qui Parle 
  County.

.River level should continue to fall with dry conditions forecast.

MNC073-130345-
/O.CAN.KMPX.FL.W.0011.000000T0000Z-230413T0232Z/
/DAWM5.1.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
932 PM CDT Wed Apr 12 2023

...FLOOD WARNING FOR SNOWMELT IS CANCELLED...

The Flood Warning is cancelled for
  the West BR Lac qui Parle River at Dawson.

* ADDITIONAL DETAILS...
  - At 830 PM CDT Wednesday, the stage was 38.4 feet.
  - Forecast...The river is expected to fall to 33.8 feet
    Wednesday evening.


&&

LAT...LON 4493 9610 4493 9607 4495 9606 4498 9605
      4499 9601 4500 9599 4501 9598 4502 9596
      4501 9594 4500 9594 4498 9597 4497 9599
      4495 9600 4494 9600 4492 9601 4491 9603
      4491 9608 4492 9610

$$

CTG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Apr 11, 6:00 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 6:00 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
600 PM CDT Tue Apr 11 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 306 PM CDT Tue Apr 11 2023

KEY MESSAGES:

- Potential for record high temperatures on Wednesday for Twin
  Cities and Eau Claire.

- Near-critical fire weather conditions are possible this afternoon
  through early Wednesday for locations that are snow free.

- A storm system will bring widespread rain showers, colder
  temperatures, and generally unsettled weather beginning in western
  Minnesota on Friday, spreading from west to east overnight, and
  lasting through Sunday. Some locations could have snow mix in.

TODAY THROUGH THURSDAY… The short-term period can be summarized by
the potential record warmth and Summer-like temperatures. The current
record at MSP is 83 degrees set back in 1931. Current forecast calls
for a high of 84 degrees. It’ll be a close call, but don’t get used
to the heat as cooler, more typical temperatures return in the long
term period.

Recent satellite imagery highlights high clouds moving across
Minnesota and Wisconsin. Surface observations reveal a sharp
temperature gradient across our CWA and the culprit is the stubborn
snowpack across portions of central and western Minnesota.
Temperatures are in the upper 70s and lower 80s in the snow-free
region while they’ve struggled to break out of the 40s and 50s out
west. Aloft, the upper level ridge is moving over the upper
Mississippi valley region. The thermal ridge will bring 20C H850
temperatures through on Wednesday afternoon. This should help us warm
into the lower to mid 80s across S MN into W WI and threaten the
record highs at both MSP and Eau Claire. Portions of southern
Minnesota that are snow free will see RH values down to 20-30% today.
Additionally, southerly winds are expected to increase with gusts of
30 to 35 MPH by this evening through Wednesday morning. While highs
on Wednesday are expected to be a few degrees warmer, higher dew
points will be advected across the area, reducing the fire weather
threat.

Some of us will go from having the furnace on to turning on the air
conditioning within the same week. Low temperatures will only cool
into the upper 50s and lower 60s for the snow free locations.
Snowpack locations will dip into the 40s. Thursday will be slightly
cooler with highs in the upper 70s to 80 in the Twin Cities. Plenty
of sunshine remains with increasing cloud cover late Thursday
afternoon and evening ahead of the next storm system.

Beginning Thursday Night... As the cold front pushes past the area
by Thursday night, a strengthening upper level wave will follow in
its wake with a low pressure system forming over the central plains.
This low pressure center likely will remain fairly broad, and while
overall forcing isn't the strongest, scattered to widespread showers
are likely beginning as early as sunrise on Friday in western
Minnesota and continuing through the better part of Saturday. As the
cold front swings across the area late Friday into early Saturday, we
have the potential for a few thunderstorms with some marginal MLCAPE
and shear along the leading edge of the front. There is also a
chance for thundersnow as cold air wraps around the northwest corner
of the low on the back edge of the forcing, but this likely ends up
more isolated. Right now, no severe weather is anticipated as the
forcing is fairly weak, with some rumbles of thunder along the front
likely the primary result. Overall liquid amounts are generally
around 1/4 to 1/2 inch, with any snowfall likely melting within a day
or two as temperatures remain well above freezing. Colder air wraps
around with northwesterly winds behind the departing front on Sunday
and into Monday, with temperatures cooling down significantly
compared to the next couple days. By early next week, it is likely
that we will see near normal temperatures with highs in the low to
mid 50s, even trending below normal towards the middle to end of next
week as our normal highs are generally increasing by a degree or two
every other day. That is what I have, if I have any changes before
you send things out Ill let you know. Pretty short but it is
basically just the incoming system then cold afterwards

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Apr 11 2023

Few high clouds this evening, otherwise clear. Gusty south winds this
evening should ease after sunset, with increasing southwest flow
above the inversion between 1500-2000 ft resulting in wind shear for
overnight.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR. Wind SW 10-15G25 kts.
THU...VFR. Wind S 10-15 kts.
FRI...MVFR. -RA likely. Wind WSW 10-15 kts.

&&

.HYDROLOGY...
Issued at 306 PM CDT Tue Apr 11 2023

Runoff in full force with many tributaries starting to hit flood
stage across the upper Minnesota, as well as upper Crow, and
mainstem Chippewa (WI) shortly. Known ice jams moving around in the
Redwood and Lac qui Parle, and probably others not known, wreaking
havoc with river level sensors at times. Mainstem Mississippi and
St. Croix will continue their slow march upward as they head toward
flood stage by late in the weekend. Upcoming rainfall not expected
to impact river forecasts much in the next week.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH/TDH
AVIATION...Borghoff
HYDROLOGY...CCS
Hazardous weather outlook, Apr 11, 6:09 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Tue Apr 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
609 PM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areal flooding and small stream flooding is expected to expand
this week for much of the region due to melting snow. Some
tributary river flooding is possible by mid to late week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:11 AM CDTRed Flag WarningMPXFaribault, Freeborn, Martin17 hr
Apr 12, 11:17 AM CDTRiver Flood WarningMPXChippewa, Lac qui Parle, Yellow Medicine35 days
Apr 12, 2:51 PM CDTFire Weather WatchMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more12 hr

Nearby

River Flood Warnings in Minnesota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.